Volume 20, issue 4 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
The motive of a classifying space

Burt Totaro

Geometry & Topology 20 (2016) 2079–2133
Abstract

We give the first examples of finite groups G such that the Chow ring of the classifying space BG depends on the base field, even for fields containing the algebraic closure of . As a tool, we give several characterizations of the varieties that satisfy Künneth properties for Chow groups or motivic homology.

We define the (compactly supported) motive of a quotient stack in Voevodsky’s derived category of motives. This makes it possible to ask when the motive of BG is mixed Tate, which is equivalent to the motivic Künneth property. We prove that BG is mixed Tate for various “well-behaved” finite groups G, such as the finite general linear groups in cross-characteristic and the symmetric groups.

Keywords
Chow ring, mixed Tate motive, classifying space
Mathematical Subject Classification 2010
Primary: 14C15
Secondary: 14F42, 14M20, 14A20
References
Publication
Received: 27 November 2014
Accepted: 12 September 2015
Published: 15 September 2016
Proposed: Lothar Göttsche
Seconded: Jim Bryan, Frances Kirwan
Authors
Burt Totaro
Department of Mathematics
University of California, Los Angeles
Box 951555
Los Angeles, CA 90095-1555
United States
http://www.math.ucla.edu/~totaro/